Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 375, NWS Des Moines, IA

October 9, 2001Marion County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 9, 2001, 4:11 PM CDT for Marion County, Warren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2001, 4:11 PM CDT (21:11 UTC)
Expired
Oct 9, 2001, 4:50 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marion County, IA, Warren County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS53 KDMX 092111
SVRDSM
IAC125-181-092150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARION COUNTY IN SOUTH CENTRAL IOWA
  EASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 450 PM CDT

* AT 409 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF PLEASANTVILLE...OR ABOUT
  25 MILES SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PLEASANTVILLE AROUND 430 PM
  9 MILES NORTHWEST OF KNOXVILLE AROUND 430 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM.

LAT...LON 4117 9360 4117 9320 4151 9289 4150 9346

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:00 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 9, 3:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE OCT 9 2001

MAIN CONCERN WILL BE CONVECTION TNGT AND PSBLE SVR IN SHORT TERM.
IN THE LONGER TERM TIMING OF SEVERAL PCPN EVENTS.

MODELS RUNNING WITH GOOD PERSISTANCE OVER SEVERAL RUNS.  SLIGHT
DIFFERENCES IN TRACK OF SFC LO THO NO MAJOR DIFF FOUND.  ETA BEST OF
THE BUNCH WHEN COMPARED TO CURRENT TRENDS IN PCPN ACTIVITY AND S/W
LOCATIONS.  MRNG UA SHOWS S/WS AT 70H AND 50H IN GOOD AGREEMENT WITH
ETA. MESOETA HAS PICKED UP ON SERIES OF MINOR S/W THAT HAVE AIDED IN
MRNG PCPN AND WILL TRIGGER THIS EVENINGS EVENT.  LOOK AT FORCING
ARND MID LVLS POINT TO BEST TIME OF ACTIVITY WILL BE 22Z-02Z AFTER
THAT TEND TO FOR CONTINUING WEAKENING HWVR ACTIVITY WILL LINGER AS
SECONDARY S/W TRACKES THRU THE AREA AFT 06Z AND INTO MRNG HOURS.
FAIRLY RAPID DRYING TMW WITH SKIES BECMG PTCLDY LTR IN THE DAY.
RIDGE REMAINS IN PLACE UNTIL NXT SYSTEM ARRIVES LATE IN THE DAY
FRI.  AVN/MRF/UKMET ALL IN GD AGREEMENT ON THIS SYSTEM.  BETTER
DYNAMICS WITH THIS SYSTEM SO WORDED LKLY SHWRS SAT.  BY SUN MRNG
SYSTEM HAS RUN ITS COURSE WITH DRYING MOVG IN.  COLD CANADIAN HI OVR
THE AREA HWVR WEAK SYSTEM MOVES ACRS THE ST MON WITH CHC FOR SHWRS.
GUID TEMPS ACCEPTED OVERALL WITH ADJSTMNTS FOR PCPN AND CLD CVR.  IN
EXTENDED PERIOD HAVE LEANED TO LWR FMRS AND LO MEX HIGHS.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, Oct 9, 1:10 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT TUE OCT 9 2001

.SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS IOWA UNTIL A COLD
FRONT MOVES THROUGH THE STATE ON WEDNESDAY. SOME SEVERE WEATHER IS
POSSIBLE ACROSS THE CENTRAL THIRD OF IOWA...BUT WIDESPREAD SEVERE
WEATHER SHOULD REMAIN SOUTH AND WEST OF IOWA WHERE MOISTURE AND
INSTABILITY ARE HIGHER. THUNDERSTORMS ARE NOT LIKELY TO BE SURFACE
BASED THIS AFTERNOON AND EVENING IN CENTRAL IOWA...BUT VERY STRONG
LOW LEVEL WINDS HOLD THE POTENTIAL FOR ISOLATED WIND DAMAGE.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ044-045-057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL...INDIANOLA...
KNOXVILLE...LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
110 PM CDT TUE OCT 9 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         NONE
  DAMAGING WINDS (58+ MPH)        LOW           THIS AFTERNOON
                                                INTO TONIGHT

  LARGE HAIL (3/4+)              LOW           THIS AFTERNOON
                                                INTO TONIGHT
  FLASH FLOODING                  NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                        LOW           THIS AFTERNOON
  TONIGHT...                      LOW           TONIGHT
  WEDNESDAY...                    NOT EXPECTED

IAZ004>007-015>017-023>028-033>039-046>050-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY
AND WEBSTER CITY
110 PM CDT TUE OCT 9 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         NONE
  DAMAGING WINDS (58+ MPH)        NONE
  LARGE HAIL (3/4+)              LOW           THIS AFTERNOON
                                                INTO TONIGHT
  FLASH FLOODING                  NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                        NOT EXPECTED
  TONIGHT...                      NOT EXPECTED
  WEDNESDAY...                    NOT EXPECTED

JUNGBLUTH

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.